Texas, 2012

Drought in Texas, July 1 to 17, 2012

July 1 to 17, 2012 · NWS EPZ · 4 events in 4 counties and zones

Much needed rains brought drought conditions from Severe(D2) drought to Moderate(D1) drought by the middle of July.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Much needed rains brought drought conditions from Severe(D2) drought to Moderate(D1) drought by the middle of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 1:51 PM MST, 10 hours 9 minutes earlier.

Area forecast discussion, Jun 30, 1:51 PM MST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
251 PM MDT SAT JUN 30 2012

.SYNOPSIS...
VERY WARM CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING WITH
ISOLATED THUNDERSTORMS POSSIBLE. THESE STORMS WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS AND AREAS OF BLOWING DUST. SPOTTY
LIGHT RAINFALL MAY ALSO OCCUR WITH THESE HIGH BASED STORMS.
SIMILAR CONDITIONS ARE EXPECTED ON MONDAY BUT WITH COOLER
TEMPERATURES EXPECTED. AN UPPER LEVEL DISTURBANCE WILL BRING MORE
MOISTURE TO REGION FOR TUESDAY THROUGH FRIDAY...INCREASING CHANCES
FOR SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY OCCUR
WITH SOME OF THE STORMS.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT WILL MAINTAIN VERY WARM CONDITIONS THIS
AFTERNOON AND POSSIBLY AGAIN TOMORROW. MOISTURE TRAPPED UNDER THE
HIGH WILL DEVELOP ISOLATED HIGH BASED THUNDERSTORMS THIS AFTERNOON
AND EVENING AND AGAIN TOMORROW. THESE STORMS WILL NOT PRODUCE A
LOT RAINFALL BUT WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS.
OUTFLOW WINDS OF 45 TO 55 MPH WILL BE POSSIBLE NEAR STORMS.
BLOWING DUST AND REDUCED VISIBILITIES IN DUST PRONE AREAS WILL
ALSO BE POSSIBLE IN THE VICINITY OF THESE STORMS. VERY WARM
TEMPERATURES WILL OCCUR THIS AFTERNOON AND AGAIN TOMORROW...BUT
NOT QUITE AS HOT. AFTERNOON TEMPERATURES AROUND 100 DEGREES WILL
BE POSSIBLE FOR THE LOWLAND DESERTS.

MONDAY WILL ALSO SEE MAINLY ISOLATED LOWLAND AND SCATTERED
MOUNTAIN BASED THUNDERSTORM IN THE THE AFTERNOON AND NIGHT TIME.
BUT IT WILL ALSO BE A TRANSITION DAY...AS AN UPPER LEVEL EASTERLY
WAVE MOVES CLOSER TO THE AREA AND PUSHES ADDITIONAL MOISTURE INTO
THE REGION. THIS WILL ENHANCE CHANCES FOR ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT FOR THE REMAINDER OF THE WEEK. ALSO...DAY
TIME TEMPERATURES WILL BE LOWER DUE TO INCREASED CLOUDINESS AND
RAIN CHANCES. PRECIPITABLE WATER VALUES WILL BEGIN TO CLIMB ABOVE
AN INCH ON MONDAY AND WILL BE NEAR AN INCH AND HALF BY TUESDAY.
THIS INCREASED MOISTURE AND INSTABILITY WILL GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. MOUNTAIN ZONES MAY BE PARTICULARLY AFFECTED BY HIGHER
RAIN AMOUNTS...ESPECIALLY IN THE BURN SCAR AREAS OF RECENT FIRES.
THERE IS A POSSIBILITY OF FLASH FLOODING EACH DAY IN SOME AREAS IF
THE RAIN AMOUNTS ARE HIGH ENOUGH AND COME AT A FAST RATE. WITH
CAPE VALUES REACHING NEAR 1000 IN A FEW LOCATIONS...A FEW SEVERE
THUNDERSTORMS WITH LARGER HAIL OR A LOT OF PEA SIZED HAIL WILL BE
POSSIBLE TUESDAY THROUGH FRIDAY.

THE ACTIVE WEATHER PATTERN WILL SETTLE DOWN A BIT FOR NEXT WEEKEND
AS MOISTURE LEVELS DROP AND STABILITY INCREASES. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE BUT MAY
NOT BE AS INTENSE. TEMPERATURES WILL BE A COUPLE OF DEGREES ABOVE
NORMAL BUT MAY REMAIN IN THE 90S ACROSS THE LOWLAND DESERTS.

&&

.AVIATION....VALID 01/00Z-02/00Z.
VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD. SCT-LCL BKN080-200.
ISOLD TO WDLY SCT TCU CB TS OVR GILA/SACRAMENTOS MOVING INTO DESERTS.
CIGS BKN070-150 21Z-09Z...POTENTIAL FOR DRY LTG AND MICROBURSTS. WND
VRB30G50KT LCL VSBY 2-5SM TS BLDU.

&&

.FIRE WEATHER...

SLIGHT RISK OF DRY LIGHTNING AND STRONG GUSTY TSTM OUTFLOW WINDS
TODAY AND SUNDAY. HIGH PRESSURE ALOFT REMAINS OVER NEW MEXICO AND
WILL PROVIDE HOT TEMPERATURES THROUGH THIS WEEKEND. HOWEVER THERE IS
ENOUGH RESIDUAL MOISTURE TO PRODUCE ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS TODAY THROUGH MONDAY MAINLY STARTING OVER THE HIGHEST
TERRAIN THEN DRIFTING SOUTHWARD OVER THE DESERTS. A WAVE OF
SUBTROPICAL MOISTURE FROM THE GULF OF MEXICO WILL PUSH NORTHWESTWARD
INTO MEXICO AND NEW MEXICO INCREASING OUR CHANCES FOR SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAINFALLS...BEGINNING LATER TUESDAY
AND CONTINUING FOR MOST OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 79  99  76  96  76 /  10  10  10  10  10
SIERRA BLANCA           68  96  68  91  67 /  10  10  10  10  10
LAS CRUCES              72  97  73  95  69 /  10  10  10  10  10
ALAMOGORDO              73  99  72  95  69 /  10  10  10  10  10
CLOUDCROFT              52  81  51  77  56 /  20  20  10  30  20
TRUTH OR CONSEQUENCES   72  97  73  95  72 /  10  10  10  20  20
SILVER CITY             68  92  66  89  69 /  10  20  20  30  20
DEMING                  72  99  73  96  69 /  10  10  10  20  20
LORDSBURG               70 100  70  96  70 /  10  10  20  20  20
WEST EL PASO METRO      78  98  77  96  76 /  10  10  10  10  10
DELL CITY               64  97  64  95  60 /  10  10  10  10  10
FORT HANCOCK            71 100  70  96  71 /  10  10  10  10  10
LOMA LINDA              66  93  66  92  66 /  10  10  10  10  10
FABENS                  73  99  72  96  72 /  10  10  10  10  10
SANTA TERESA            75  98  73  96  72 /  10  10  10  10  10
WHITE SANDS HQ          77  97  77  94  75 /  10  10  10  10  10
JORNADA RANGE           66  97  65  96  62 /  10  10  10  10  10
HATCH                   67  96  69  95  67 /  10  10  10  20  20
COLUMBUS                71  99  75  96  71 /  10  10  10  20  20
OROGRANDE               75  98  74  97  73 /  10  10  10  10  10
MAYHILL                 57  85  53  81  56 /  20  20  10  30  20
MESCALERO               52  88  51  85  53 /  20  20  10  30  20
TIMBERON                54  83  52  82  58 /  20  20  10  30  20
WINSTON                 59  90  59  88  59 /  20  20  20  30  20
HILLSBORO               64  92  64  91  67 /  10  10  20  20  20
SPACEPORT               68  96  69  95  69 /  10  10  10  10  10
LAKE ROBERTS            57  94  57  91  59 /  20  20  30  30  20
HURLEY                  66  95  65  89  65 /  10  10  20  20  20
CLIFF                   59 102  56  98  56 /  10  10  30  30  20
MULE CREEK              59  97  54  94  54 /  10  10  30  30  20
FAYWOOD                 64  93  65  90  63 /  10  10  20  20  20
ANIMAS                  70  97  70  96  68 /  10  10  20  20  20
HACHITA                 70  99  71  96  67 /  10  10  10  20  20
ANTELOPE WELLS          71  98  72  94  68 /  10  10  10  20  20
CLOVERDALE              65  91  62  90  64 /  10  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/21
Hazardous weather outlook, Jun 30, 11:17 AM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1217 PM MDT SAT JUN 30 2012

NMZ401>417-TXZ418>424-011830-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1217 PM MDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED HIGH BASED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WIND
GUSTS OF 45 MPH OR HIGHER IN THE VICINITY OF THE STORMS. DRY
LIGHTNING AND SPOTTY LIGHT SHOWERS WILL ALSO OCCUR WITH THESE
STORMS. BLOWING DUST DUE TO STRONG WIND GUSTS FROM THUNDERSTORMS
MAY SUDDENLY REDUCE VISIBILITY IN DUST PRONE AREAS OF THE DESERTS
AND NEAR DISTURBED SOIL AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GENERALLY ISOLATED LOWLAND AND SCATTERED MOUNTAIN BASED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AFTERNOON AND
EVENING. THESE STORMS WILL PRODUCE STRONG WIND GUSTS...BLOWING
DUST AND SPOTTY RAIN SHOWERS.

MOISTURE WILL INCREASE FOR THE TUESDAY THROUGH FRIDAY TIME FRAME
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA..WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH MINOR
FLOODING POSSIBLE. A FEW OF THE STORMS MAY APPROACH SEVERE
CRITERIA WITH LARGER HAIL AND STRONG WIND GUSTS.  FLASH FLOODING
IN THE VICINITY OF RECENT MOUNTAIN FIRE BURN SCARS MAY OCCUR WITH
THE HEAVIER RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT. SPOTTER ACTIVATION MAY BE
REQUIRED FOR TUESDAY THROUGH FRIDAY TO MONITOR FOR POTENTIAL
SEVERE WEATHER AND POSSIBLE HEAVY RAINFALL.

GNL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Salt Basin

When
July 1, 12:00 AM MST to July 17, 1:00 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone transitioned from Severe(D2) drought to Moderate(D1) drought on July 17. The Dell City cooperative observer recorded 2.40 inches of rain which was 0.90 inches above normal for the month.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
July 1, 12:00 AM MST to July 17, 1:00 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The eastern areas of the zone transitioned from Severe(D2) drought to Moderate(D1) drought on July 17. The western areas were in Moderate(D1) drought through the month.

Drought, Southern Hudspeth Highlands

When
July 1, 12:00 AM MST to July 17, 1:00 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Severe(D2) drought conditions subsided and on July 17 the zone was put into Moderate(D1) drought.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
July 1, 12:00 AM MST to July 17, 1:00 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone went from Severe(D2) drought to Moderate(D1) drought on July 17.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401649, 401651, 401652, 401657.